An unfortunate side effect of the platinum-chemotherapy drug oxaliplatin is the development of neurotoxicity, which can adversely affect a patient's quality of life; therefore, the benefit of oxaliplatin-based therapy must be balanced with prevention of neuropathies. Currently, there are no therapeutic interventions available to relieve oxaliplatin-associated neurological symptoms, which are thought to be a result of reactive oxygen species-associated damage.
In this issue of the Journal of Clinical Investigation, Frédéric Batteux and colleagues at the Laboratoire d'Immunologie evaluated use of the MRI contrast agent mangafodipir, which has antioxidant properties, for relief of oxaliplatin-associated neuropathies. In a mouse model of oxaliplatin-induced neurologic damage, administration of mangafodipir reduced neurotoxicity and the presence of oxidized protein products. Furthermore, in a cohort of 22 patients with oxaliplatin-associated neuropathy, mangafodipir treatment appeared to decrease neurological symptoms.
In their accompanying commentary, Charles Loprinzi and colleagues at the May Clinic caution that even though these results seem promising, larger clinical trails have not been able to confirm similar results from other agents that have shown promise for treating chemotherapy-induced neuropathy in animal models and small phase II small.
TITLE: Treatment of oxaliplatin-induced peripheral neuropathy by intravenous mangafodipir
AUTHOR CONTACT: Frederic Batteux
Faculté de médecine, Université Paris-Descartes, Sorbonne Paris-Cité, Paris, , FRA
Phone: 00 33 1 58 41 20 07; Fax: 00 33 1 58 41 20 08; E-mail: email@example.com
View this article at: http://www.jci.org/articles/view/68730?key=6064e89c86534c430e19
TITLE: The search for treatments to reduce chemotherapy-induced peripheral neuropathy
AUTHOR CONTACT: Charles Loprinzi
Mayo Clinic, Rochester, , USA
Phone: 507-284-4849; Fax: 507-284-1803; E-mail: firstname.lastname@example.org
View this article at: http://www.jci.org/articles/view/73908?key=e458bafc63766b2f6665
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.